Alert archive / Tennessee / High Wind Warnings in 2024
High Wind Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Jan 5, 2024, 3:11 PM EST for 8 counties in Tennessee. It took effect at Jan 6, 2024, 12:00 AM EST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 2024, 3:11 PM EST (20:11 UTC)
- In effect from
- Jan 6, 2024, 12:00 AM EST
- Expired
- Jan 6, 2024, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 4:30 AM EST | NON-TSTM WND GST 80 | Camp Creek, TN | |
| Jan 6, 5:00 AM EST | NON-TSTM WND GST 71 | 2.5 Se Wears Valley, TN | Measured gust at Cove Mountain Fire Tower. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS74 KMRX 052011 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 311 PM EST Fri Jan 5 2024 TNZ018-041-043-045-047-072-074-087-060415- /O.UPG.KMRX.WI.Y.0001.240106T0600Z-240106T1500Z/ /O.NEW.KMRX.HW.W.0001.240106T0500Z-240106T1500Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 311 PM EST Fri Jan 5 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...The higher elevations and foothills of the East Tennessee mountains. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
711 WWUS74 KMRX 060154 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 854 PM EST Fri Jan 5 2024 TNZ018-041-043-045-047-072-074-087-061000- /O.CON.KMRX.HW.W.0001.240106T0500Z-240106T1500Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 854 PM EST Fri Jan 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...East Tennessee mountains and foothills. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
401 WWUS74 KMRX 060847 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 347 AM EST Sat Jan 6 2024 TNZ018-041-043-045-047-072-074-087-061500- /O.CON.KMRX.HW.W.0001.000000T0000Z-240106T1500Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 347 AM EST Sat Jan 6 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph. * WHERE...East Tennessee Mountains and foothills. * WHEN...Until 10 AM EST this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Jan 5, 12:18 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 5, 12:18 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1218 PM EST Fri Jan 5 2024
...New AVIATION...
.UPDATE...
Issued at 1012 AM EST Fri Jan 5 2024
The forecast generally looks to be on track this morning, with a
seasonably cool but dry day today before the precipitation arrives
tonight. Will just make a few tweaks mainly to sky as well as
hourly temps and dew points with this update.
&&
.SHORT TERM...
(Today through Saturday)
Issued at 325 AM EST Fri Jan 5 2024
Key Messages:
1. Seasonable weather today with some breezy winds in the southern
TN valley.
2. Mountain wave enhancement of the wind over portions of the
Tennessee mountains and foothills is expected tonight into
Saturday. See wind advisory for further details.
3. Rain will affect the area tonight into Saturday. While much of
the precipitation will be rain, there will potentially be some
wintry mix on the front end mainly north and higher elevations.
Discussion:
With the aid of an upper ridge squeezed between our preceding
weather system and the inbound shortwave, today will be a typical
dry January day. Good mixing of decent (20 knots) flow aloft will
allow for breezy winds in the southern valley, but all the
interesting weather comes after sunset this evening.
CAM guidance is in pretty good agreement on the leading edge of the
precipitation arriving into eastern TN around 03z Saturday and
progressing up the valley as the overnight period goes into Saturday
morning. NAM and HRRR soundings are on either sides of the 0C
wetbulb curve at the surface briefly before the profiles warm to all
rain for certain. HREF FRAM outputs just a light glaze on the higher
terrain of the northern Plateau and mountains into the high terrain
of southwest Virginia as a result. Marginal thermal profiles should
work in our favor, and any freezing rain would be light and
temporary. Impacts should be limited, with isolated slick roads in
the higher elevations in NE TN and SW VA before rain and increasing
temperatures pull through before daybreak.
Otherwise the rain will be moving quickly through the area on
Saturday, with the bulk out of Tennessee and exiting Virginia by the
afternoon. Rainfall will be roughly around a half inch area wide, as
this system quickly moves off to the northeastern US. As a
consequence of the downsloping winds, foothills can expect the
typical decrease in rainfall, though fortunately there are more
chances on the horizon.
Speaking of winds, the 35 to 45 knot low level jet aloft will move
in tandem with the rain showers, bringing strong gusty winds to the
mountain tops and immediate foothills. As of right now expect to be
peaking in wind advisory criteria early Saturday morning, before
winds decrease below criteria by Saturday afternoon as the system
exits.
&&
.LONG TERM...
(Saturday Night through Thursday)
Issued at 325 AM EST Fri Jan 5 2024
Key Messages:
1. A secondary shortwave trough passage will bring a chance of light
rain/snow to the northern half of the area Saturday night/Sunday.
2. A strong low pressure system is expected Monday night and
Tuesday, with mountain wave wind enhancement expected on the front
end and a possible changeover to snow as the system exits Tuesday
night/Wednesday.
Discussion:
Chances of precip increase through Saturday night as a second
shortwave trough over the Plains on Saturday approaches our area. We
will be in a post-frontal, cold advection regime Saturday night, and
weak QG forcing will be focused in the mid/upper levels with the
vort max and jet streak, but moisture depth will be shallow. Thus,
QPF is expected to be light, with some mixture of rain/snow for SW
VA and the TN mountains. This will be mainly late Saturday
night/Sunday morning, with decreasing PoPs Sunday afternoon behind
the trough passage.
Monday will be a dry day as a ridge will build over the area, as the
pattern increasingly amplifies ahead of a low that closes off over
the Southern Plains. This low will track across the Ozarks on
Tuesday morning, then into the OH Valley/lower Great Lakes region
Tuesday night, with the surface low intensifying quite rapidly
during that trek. The track and intensity of this system suggest a
good probability of mountain wave winds on Monday night and Tuesday.
The strong LLJ from the Gulf also suggests heavy precip potential,
and the NBM QPF amounts with this system are in the range of 1 to
2.5 inches. Some elevated thunderstorms cannot be ruled out, but
this far out, will leave out any mention in the forecast as the
probability is low, and surface-based convection will likely stay to
our south. As the system exits Tuesday night/Wednesday, some wrap-
around moisture may produce snow showers in northern sections and
the mountains.
&&
.AVIATION...
(18Z TAFS)
Issued at 1214 PM EST Fri Jan 5 2024
Rain will spread into the area tonight, then diminish from SW to
NE late in the period. Will see cigs/vsby drop to MVFR/IFR as the
rain later tonight into Saturday. LLWS looks likely all sites for
a period later tonight into early Saturday as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 50 38 50 40 / 0 100 70 10
Knoxville McGhee Tyson Airport, TN 48 35 47 40 / 0 100 90 50
Oak Ridge, TN 47 35 47 38 / 0 100 90 50
Tri Cities Airport, TN 48 32 47 38 / 0 100 90 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 1 AM to 10 AM EST Saturday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...Wellington
LONG TERM....DGS
AVIATION...Hazardous weather outlook, Jan 5, 3:45 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 345 AM EST Fri Jan 5 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 345 AM EST Fri Jan 5 2024 /245 AM CST Fri Jan 5 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Rain will overspread the area Friday night into Saturday. However, there is a chance of a light wintry mix as the precipitation begins Friday night into Saturday morning mainly across the north and higher elevation areas. Any accumulations are expected to be light. Strong gusty winds will be possible over some of the higher elevations and foothills of the east Tennessee Mountains late Friday night into Saturday morning. See wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another storm system will move across the Tennessee valley and southern Appalachians early next week. This system may produce strong winds across the higher elevations and foothills of the east Tennessee mountains Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jan 5, 3:01 PM EST, 10 minutes before
Special Weather Statement National Weather Service Morristown TN 301 PM EST Fri Jan 5 2024 TNZ012>015-018-041-043-045-047-074-VAZ001-002-005-006-008-060400- Scott TN-Campbell-Claiborne-Hancock-Johnson-Cocke Smoky Mountains- Southeast Greene-Unicoi-Southeast Carter-Sevier Smoky Mountains- Lee-Wise-Scott VA-Russell-Washington VA- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Elkmont, Gatlinburg, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 301 PM EST Fri Jan 5 2024 ...A BRIEF LIGHT WINTRY MIX POSSIBLE LATE TONIGHT... Precipitation will overspread the area tonight. Nearly all of the precipitation will fall as rain, but a few locations across the Northern Plateau, southwest Virginia, and the east Tennessee mountains may see a brief light wintry mix as the precipitation begins. Any accumulation of snow is expected to be no more than a dusting to a few tenths of an inch, and any freezing rain should result in no more than a few hundredths of an inch of ice. Any wintry mix will quickly transition to all rain, but travelers in these areas should use caution and be prepared for the possibility of brief slick road conditions especially on bridges and overpasses as the precipitation begins later tonight.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:47 AM EST | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 11 hr |
Nearby
High Wind Warnings in Tennessee, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.